Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS San Angelo, TX

July 8, 2015Brown County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Jul 8, 2015, 8:45 AM CDT for Brown County, Coleman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2015, 8:45 AM CDT (13:45 UTC)
Expired
Jul 8, 2015, 12:30 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 108 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WGUS54 KSJT 081345
FFWSJT
TXC049-083-081730-
/O.NEW.KSJT.FF.W.0040.150708T1345Z-150708T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 AM CDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS...
  SOUTHERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1230 PM CDT

* AT 841 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE ACROSS
  SOUTHERN COLEMAN AND SOUTHERN BROWN COUNTIES. FLASH FLOODING WILL 
  CONTINUE ACROSS MUCH OF BROWN COUNTY...WITH ADDITIONAL RAINFALL AMOUNTS 
  OF 1 20 2 INCHES POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SANTA
  ANNA...EARLY...BROWNWOOD...BYRDS...GROSVENOR...LAKE BROWNWOOD STATE PARK...
  WINCHELL...GOULDBUSK...BLANKET AND BANGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3168 9876 3164 9876 3155 9886 3147 9901
      3149 9904 3147 9909 3148 9925 3146 9939
      3148 9944 3146 9953 3150 9957 3150 9962
      3147 9962 3150 9968 3153 9966 3153 9969
      3158 9971 3167 9971 3208 9897 3172 9867

$$
2 follow-up statements
138 
WGUS74 KSJT 081543
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1043 AM CDT WED JUL 8 2015

TXC049-083-081730-
/O.CON.KSJT.FF.W.0040.000000T0000Z-150708T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLEMAN TX-BROWN TX-
1043 AM CDT WED JUL 8 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
BROWN AND SOUTHERN COLEMAN COUNTIES...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL
BROWN AND SOUTHERN COLEMAN COUNTIES...INCLUDING LAKE BROWNWOOD AND 
THE CITY OF BROWNWOOD. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE.
FLOODING WILL CONTINUE ALONG CREEKS...LOW WATER CROSSINGS...STREETS IN 
BROWNWOOD...AND THE LAKE BROWNWOOD AREA. PECAN BAYOU WILL ALSO RISE 
THROUGH THE DAY SOUTH OF LAKE BROWNWOOD. DO NOT DRIVE OVER FLOODED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3168 9876 3164 9876 3155 9886 3147 9901
      3149 9904 3147 9909 3148 9925 3146 9939
      3148 9944 3146 9953 3150 9957 3150 9962
      3147 9962 3150 9968 3153 9966 3153 9969
      3158 9971 3167 9971 3208 9897 3172 9867

$$

AM
486 
WGUS74 KSJT 081652
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1152 AM CDT WED JUL 8 2015

TXC049-083-081730-
/O.CON.KSJT.FF.W.0040.000000T0000Z-150708T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLEMAN TX-BROWN TX-
1152 AM CDT WED JUL 8 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
BROWN AND SOUTHERN COLEMAN COUNTIES...

AT 1146 AM CDT...THUNDERSTORMS PRODUCING CONTINUE ACROSS SOUTHERN COLEMAN
AND CENTRAL AND NORTHERN BROWN COUNTIES. AN ADDITIONAL INCH OF RAIN IS POSSIBLE
THROUGH 1230 PM.  WIDESPREAD FLOODING IS ONGOING ACROSS PARTS OF BROWN 
COUNTY. HIGHWAY 67 IS CLOSED FROM BANGS TO BROWNWOOD. DO NOT TRAVEL
ACROSS BROWN COUNTY UNLESS ABSOLUTELY NECESSARY. ROADS ARE CLOSED AND FLOODED...
ESPECIALLY ALONG CREEKS AND STREAMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BYRDS...GROSVENOR...LAKE BROWNWOOD STATE PARK...LAKE BROWNWOOD NEAR
THRIFTY...ZEPHYR...VOSS...VALERA...TRICKHAM...SANTA ANNA...MAY...
LEADAY...LAKE BROWNWOOD...EARLY...COLEMAN...BROWNWOOD...BLANKET AND
BANGS

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  TEXAS AT CENTER...
  WEST MAIN AT 8TH...
  GOOD SHEPHARD AT 11TH...
  INDIAN CREEK AT 9TH...
  BRADY FROM 1ST TO AUSTIN...
  MAGNOLIA AT BELMEADE...
  4TH STREET AT WOOD...
  GIFFORD AT BEAVER...
  WILLIS AT BELMEADE...
  CORDELL AT ANDERSON...
  AUSTIN STREET AT AVENUE J...
  AUSTIN STREET AT AVENUE G...
  WASHINGTON AT VINE...
  PARKWAY AT VINE...
  VINE AT AVENUE K...
  BELLE PLAIN AT ROMINES...
  MAIN STREET AT ADAM BRANCH...
  CC WOODSON NEAR TRACTOR SUPPLY...
  FM 1176 CROSSING SWEETIE CREEK...
  FM-RD 136 CROSSING HORDS CREEK...
  CALVERT AT LONGHORN...
  CALVERT AT SUNDOWN...
  COUNTY ROAD 258 CROSSING HOME CREEK...
  COUNTY ROAD 166 CROSSING EAST FORK MUKEWATER CREEK...
  CR 270 CROSSING HOME CREEK...
  CROSSINGS ALONG COUNTY ROAD 302...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE OVER FLOODED ROADS. DO NOT TRAVEL UNLESS NECESSARY.

&&

LAT...LON 3168 9876 3164 9876 3155 9886 3147 9901
      3149 9904 3147 9909 3148 9925 3146 9939
      3148 9944 3146 9953 3150 9957 3150 9962
      3147 9962 3150 9968 3153 9966 3153 9969
      3158 9971 3167 9971 3208 9897 3172 9867

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:00 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 7:00 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 AM CDT WED JUL 8 2015

.AVIATION...
/12Z TAFS/

Mainly MVFR ceilings expected across the terminals through early
afternoon, before ceilings lift to VFR. The exception will be KABI
where IFR ceilings will persist through the late morning hours.
Keeping a TEMPO group at KJCT and KBBD for SHRA this morning,
otherwise some additonal rain showers may redevelop and affect
primarily the southern terminals after 20Z, ending by early
evening. Stratus is expected to develop overnight, with MVFR
ceilings affecting the southern terminals after 09Z.

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT Wed Jul 8 2015/

SHORT TERM...
(Today and Tonight)

..Heavy rainfall and localized flash flooding remain possible
again today...

More beneficial rains will continue across portions of West Central
Texas through this afternoon/early evening. Early this morning,
widespread showers and thunderstorms continue to develop across much
of the Heartland and Northwest Hill Country, with this activity
becoming more scattered across the Concho Valley. Where it does
rain, very heavy rainfall with rapid accumulation rates remain
likely, as precipitable water values range from 1.7 inches across
western locations (Sterling County to Crockett County), to 2.1
inches across the eastern part of the forecast area. Most of the
numerical guidance also shows additional convection developing this
afternoon, mainly east of a line from Throckmorton to San Angelo.
They also show good precipitation amounts through early afternoon,
before things start to wind down. We considered extended the Flash
Flood Watch in time through 7 PM. However, with uncertainty
regarding how late into the afternoon the heavier precipitation
lasts, we decided to hold off on this and let the next shift monitor
the trends in the numerical guidance. The Flood Watch was also
expanded east to include McCulloch and San Saba Counties.

Any remaining convection will diminish by sunset, with drier air
moving into the region overnight. Lows will drop into the lower 70s
at most locations.

LONG TERM...
(Wednesday through next Monday)

Warmer and drier air will return to area for the middle to end of
the week. A ridge of high pressure currently located across the
southeastern states will build westward through the remainder of
this week, strengthening as it does so, with the center of the ridge
taking up residence over eastern New Mexico by early next week. This
will result in a continued influx of dry air with increasing
upper-level heights. Highs in the mid to upper 90s are likely for this
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 86  72  91  71  91 /  50  10   5   0   0
San Angelo 	 89  72  91  70  92 /  40   5   5   0   0
Junction 	 89  72  91  71  90 /  30   5   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 1 PM CDT this afternoon FOR THE
FOLLOWING ZONES: Brown...Callahan...Coleman...Concho...
McCulloch...Runnels...San Saba...Shackelford...Taylor...
Throckmorton...Tom Green.

&&

99/99/24
Hazardous weather outlook, Jul 8, 4:02 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
402 AM CDT WED JUL 8 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-090915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
402 AM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...ESPECIALLY
EAST OF A LINE FROM THROCKMORTON...TO SAN ANGELO. DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL IS EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 3:31 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 AM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      BROWNWOOD               31.71N  98.99W
07/08/2015                   BROWN              TX   LAW ENFORCEMENT

            NUMEROUS INTERSECTIONS ACROSS TOWN ARE FLOODED AND ARE
            BEING BARRICADED.

&&

EVENT NUMBER SJT1500506

JW
Local storm report, Jul 8, 4:31 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
431 AM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLASH FLOOD      7 NE BRADY              31.21N  99.25W
07/08/2015                   MCCULLOCH          TX   LAW ENFORCEMENT

            HEAVY FLOODING REPORTED ALONG US 377 FROM FM
            1121...NORTH TO THE COUNTY BORDER. TWO MALE OCCUPANTS OF
            ONE VECHILE CURRENTLY AWAITING RESCUE. SOME CARS HAVE
            BEEN SWEPT AWAY BY THE FLOOD WATERS.

&&

EVENT NUMBER SJT1500507

DOLL
Local storm report, Jul 8, 5:30 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 AM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     FLASH FLOOD      1 E ROCHELLE            31.22N  99.19W
07/08/2015                   MCCULLOCH          TX   LAW ENFORCEMENT

            HIGHWAY 190 EAST OF ROCHELLE IS COMPLETELY UNDER WATER
            AND IMPASSABLE.

&&

EVENT NUMBER SJT1500508

JW
Local storm report, Jul 8, 5:33 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 AM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      BROWNWOOD               31.71N  98.99W
07/08/2015                   BROWN              TX   LAW ENFORCEMENT

            HIGHWAY 377 JUST SOUTH OF BROWNWOOD IS SHUT DOWN DUE TO
            WIDESPREAD FLOODING ACROSS THE ROADWAY.

&&

EVENT NUMBER SJT1500509

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:14 PM CDTAreal Flood AdvisorySJTCrockett2 hr
Jul 7, 11:49 PM CDTAreal Flood AdvisorySJTBrown, McCulloch116 min
Jul 8, 1:02 AM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Jul 8, 1:59 AM CDTAreal Flood AdvisorySJTMenard2 hr
Jul 8, 3:41 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher109 min
Jul 8, 4:17 AM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Jul 8, 7:06 AM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba114 min
Jul 8, 7:30 AM CDTAreal Flood AdvisorySJTCallahan, Coleman90 min
Jul 8, 8:52 AM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr
Jul 8, 9:17 AM CDTRiver Flood WarningSJTBrown, San Saba24 hr
Jul 8, 9:17 AM CDTRiver Flood WarningSJTLampasas, San Saba49 hr
Jul 8, 12:18 PM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jul 8, 12:20 PM CDTRiver Flood WarningSJTBrown72 hr
Jul 8, 3:26 PM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jul 8, 4:32 PM CDTAreal Flood AdvisorySJTIrion, Tom Green118 min
Jul 8, 4:45 PM CDTSpecial Weather StatementSJTTom Green30 min
Jul 8, 5:17 PM CDTSpecial Weather StatementSJTTom Green43 min
Jul 8, 6:49 PM CDTAreal Flood WarningSJTBrown12 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.